ZocdocAnswersWhats is the safety of this prescription weight loss pill?

Question

Whats is the safety of this prescription weight loss pill?

Is Adipex safe for me to use? I have asthma and Situs Inversus with Dextrocardia. I haven't had any health problems other than respiratory. I'm 28 years old, Africa American, 5'7 and listed as Obese with my BMI. I weigh 222lbs and wanting to lose 60lbs. I don't know if the pills would have an effect on my heart and/or other organs given they are all reversed. Would it be okay to take this drug for a short period to aid iny life style change?

Answer

Adipex, or phentermine, is a weight loss supplement that, in conjunction with diet and exercise, can assist in burning fat. In order to fully review your particular case and the contraindications to its use, it is important for you to schedule an appointment to meet with your doctor to discuss this medication. Having said that, phentermine acts by stimulating the release of certain neurotransmitters that activate the "fight or flight" response and increase metabolic rate. The main neurotransmitter that mediates this effect in response to phentermine is called norepinephrine, which is very similar to adrenaline. Although there are no specific warnings with regards to taking this medication if you have situs inversus and asthma, it is important to know that this medication does have side effects, as well as contraindications to its use if you have certain other conditions. The main concerning side effects include increase in blood pressure, potential for heart arrhythmias, nervousness/restlessness, and headache, to name a few. It would be beneficial to assess your cardiovascular function prior to taking this medication, including blood pressure, heart rate, EKG, and it may even be useful to obtain an echocardiogram. Again, there are no specific contraindications to this medication's use in those with situs inversus and asthma, but because of your extremely rare condition, it would be a good idea to receive a complete cardiovascular evaluation prior to beginning its use. I highly recommend scheduling an appointment with your doctor to discuss your particular situation further.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.